Back to Ask the Diabetes Team Ask the Diabetes Team

From Fairview Park, Ohio, USA:

My 13-year-old daughter has had type 1 diabetes for three years. Her A1cs have been 7.0 or lower. She is on an insulin pump. She has been on lisinopril for two years due to past elevated microalbumin levels. She is taking 2.5 mg a day. Her most recent blood work showed a microalbumin level at 1880, but her creatinine level was well within the normal range, even on the low side. Her doctor is going to have her repeat the laboratory work in a month. He wants her to drink more fluids and is putting her on an iron supplement because she is borderline anemic. He is hoping that this may have an affect on the microalbumin levels and he said, if needed, we will increase the dosage of lisinopril. Would this most recent laboratory result and the fact that she has already been on lisinopril for two years give an indication that she will progress to end-stage renal disease at some point? I'm very worried.


It is more likely that the microalbuminuria is related to some other kidney injury, but it is not entirely clear in most cases. We would treat this aggressively. The current dose of lisinopril is very low so that would usually mean increasing the dose of lisinopril. With also having anemia, I wonder if she has been checked for celiac disease since iron malabsorption from celiac would be unrelated, but solve the low iron levels. Also, I'm curious to know whether or not she has had a bone mineralization test (DXA). Progression to frank kidney failure at such a young age would be extremely rare unless there is some other kidney ailment co-existing. The blood tests for kidney function, BUN and creatinine are too insensitive to use as markers in such early kidney problems and so good that they are normal but not terribly useful. Watching blood pressure and adjusting the lisinopril dose for keeping the microalbuminuria leakage normal are the keys.


Original posting 5 Feb 2007
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.